Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS St. Louis, MO

March 1, 2017Clinton County, Washington County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 1, 2017, 2:39 AM CST for Clinton County, Washington County, Illinois. It was in force for 25 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 2:39 AM CST (08:39 UTC)
Expired
Mar 1, 2017, 3:04 AM CST
In force
25 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clinton County, IL, Washington County, IL

The radar

The St Louis radar (KLSX), 117 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 2:44 AM CSTTSTM WND DMG2 Nw Okawville, ILTREE SNAPPED ALONG I-64 AT MILE MARKER 38. TIME ESTIMATED FROM RADAR.
Mar 1, 2:53 AM CSTTSTM WND DMG2 S Covington, ILTREE SNAPPED ALONG I-64 AT MILE MARKER 45
Mar 1, 3:00 AM CSTTSTM WND DMGRichview, IL18-WHEELER BLOWN OVER IN MEDIAN ALONG I-64 AT MILE MARKER 55

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 9:04 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 687 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 395 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
687 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
395 m²/s²
0-3 km storm-relative helicity
431 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

880 
WUUS53 KLSX 010839
SVRLSX
ILC027-189-010915-
/O.NEW.KLSX.SV.W.0027.170301T0839Z-170301T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
239 AM CST WED MAR 1 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Clinton County in south central Illinois...
  Washington County in south central Illinois...

* Until 315 AM CST.

* At 239 AM CST, a severe thunderstorm was located over New Baden,
  moving east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Breese, New Baden, Carlyle, Nashville, Centralia, Trenton, Aviston,
  Okawville, Germantown, Albers, Wamac, Beckemeyer, Lively Grove,
  Irvington, Ashley, New Memphis, Boulder, Shattuc, Bartelso and
  Beaucoup.

This includes Interstate 64 in Illinois between exits 34 and 61.
 
This also includes  Carlyle Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 400 AM CST for south central
and southwestern Illinois.

LAT...LON 3834 8915 3829 8970 3864 8970 3874 8914
TIME...MOT...LOC 0839Z 258DEG 45KT 3855 8968 

HAIL...<.75IN
WIND...60MPH
 
$$

Tilly
1 follow-up statement
233 
WWUS53 KLSX 010904
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
304 AM CST WED MAR 1 2017

ILC027-189-010914-
/O.CAN.KLSX.SV.W.0027.000000T0000Z-170301T0915Z/
Clinton IL-Washington IL-
304 AM CST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR CLINTON AND WASHINGTON
COUNTIES IS CANCELLED...
                
The storms which prompted the warning has weakened below severe 
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds to 
45 mph are still possible with these thunderstorm.

A tornado watch remains in effect until 400 AM CST for south central
Illinois.

LAT...LON 3834 8915 3829 8970 3864 8970 3874 8914
TIME...MOT...LOC 0902Z 258DEG 45KT 3861 8929 

$$

Tilly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:55 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Feb 28, 11:55 PM CST, 2 hours 44 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1155 PM CST Tue Feb 28 2017

.SHORT TERM...  (Through Late Wednesday Afternoon)
Issued at 301 PM CST Tue Feb 28 2017

Cold front extends from a surface low over southeastern IA southwest
into the OK Panhandle.  A wind advisory is in effect across parts of
northeast and central MO and west central IL where very strong wind
gusts were occurring due to a tight surface pressure gradient and
momentum transfer to the surface underneath a strong southwest low
level jet.  Tornado watches have been issued for our forecast area
for the rest of the afternoon into the early evening hours.
Sufficient wind shear/instability exists for scattered supercells in
the warm sector capable of large hail, damaging winds and isolated
tornadoes late this afternoon and early this evening.  As an upper
level trough over the Plains approaches, the cold front will drop
southeastward through our forecast area tonight.  A greater coverage
of storms is expected along this front with the potential for more
severe storms late this evening and into the overnight hours.  The
primary threat with this second round of storms will be damaging
winds.  The threat of severe storms should end by early Wednesday
morning with lingering showers and a few storms across southeast MO
and southwest IL until late morning. Colder temperatures can be
expected tonight across northeast MO due to cold air advection
behind the cold front, then colder conditions for the entire area on
Wednesday with only a small diurnal rise in temperatures expected.
The sky should gradually clear out from southwest to northeast late
Tuesday morning and afternoon as a surface ridge builds
southeastward into our area behind the cold front, and as the upper
level trough begins to shift northeast of our area.

GKS

.LONG TERM...  (Wednesday Night through Next Tuesday)
Issued at 301 PM CST Tue Feb 28 2017

(Wednesday night - Next Monday night)

High pressure over the area begins to push east Wednesday night into
early Thursday morning ahead an approaching short wave trough. The
short wave trough will swing through NE MO/WC IL but will likely be
a dry passage. The dry weather will persist till late Sunday night
into Monday as another frontal boundary passes through the region
providing chances of showers and thunderstorms. The front departs
the area on Monday night and high pressure slides into the region
from the Northern Plains.

Temperatures will return to seasonal values on Thursday and Friday,
then once again go above seasonal norms for the reminder of the
forecast period.

Kelly
&&

.AVIATION...  (For the 06z TAFs through 06z Wednesday Night)
Issued at 1150 PM CST Tue Feb 28 2017

Cold front moving southeast through taf sites, already south of
UIN as of 05z. Showers and storms to persist through about 11z
Wednesday before coming to an end. Otherwise, VFR cigs to briefly
dip down to MVFR behind frontal boundary, then bounce back up to
VFR by mid to late morning. Other main issue will be the winds.
Winds to veer to the west to northwest behind boundary and become
gusty. Winds will diminish by sunset Wednesday evening.

SPECIFICS FOR KSTL:
Cold front moving southeast through region. Showers and storms to
persist through about 11z Wednesday before coming to an end.
Otherwise, VFR cigs to briefly dip down to MVFR behind frontal
boundary, then bounce back up to VFR by 16z Wednesday. Other main
issue will be the winds. Winds to veer to the west to northwest
behind boundary and become gusty, before diminishing by 03z
Thursday.

Byrd
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Feb 28, 3:33 PM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
333 PM CST Tue Feb 28 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
333 PM CST Tue Feb 28 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Severe thunderstorms are likely across the region. The greatest
risk is across southeast and east-central Missouri northeastward
into southwest and central Illinois. Severe weather threats
include very large hail, damaging winds, and tornadoes. Several
strong, long track tornadoes are also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a heightened fire danger for much of the area north of
Interstate 70 on Thursday afternoon due to low relative humidity
values, dry fuels, and gusty westerly winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and tonight.

TES

In the hours before

Local storm report, Mar 1, 1:53 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
153 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 AM     HAIL             VILLA RIDGE             38.47N  90.88W
03/01/2017  E0.50 INCH       FRANKLIN           MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700195

BRITT
Special weather statement, Mar 1, 1:56 AM CST, 43 minutes before
Special Weather Statement
National Weather Service St Louis MO
156 AM CST WED MAR 1 2017

MOZ063-064-010830-
St. Louis MO-St. Louis City MO-
156 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ST. LOUIS COUNTY AND ST.
LOUIS CITY UNTIL 230 AM CST...

At 155 AM CST, Doppler radar was tracking a strong thunderstorm over
Des Peres, moving east at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
St. Louis, Chesterfield, University City, Ballwin, Kirkwood, Maryland
Heights, Webster Groves, Ferguson, Manchester, Creve Coeur, Overland,
Clayton, Cahokia, Jennings, St. Ann, Crestwood, Bellefontaine
Neighbors, Town and Country, Ellisville and Berkeley.

This includes Interstate 44 in Missouri between exits 272 and 277.

This also includes  Scott Joplin Historic Site.

A tornado watch remains in effect until 400 AM CST for southwestern
Illinois...and east central Missouri.

LAT...LON 3877 9017 3875 9018 3872 9021 3871 9021
      3866 9018 3863 9018 3859 9019 3857 9023
      3853 9025 3850 9040 3850 9054 3865 9060
      3883 9013 3881 9012
TIME...MOT...LOC 0755Z 249DEG 38KT 3861 9045

Tilly
Local storm report, Mar 1, 2:01 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
201 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     TSTM WND GST     1 NNE SULLIVAN          38.23N  91.16W
03/01/2017  M51 MPH          FRANKLIN           MO   AWOS

&&

EVENT NUMBER LSX1700196

MILLER
Special weather statement, Mar 1, 2:17 AM CST, 22 minutes before
Special Weather Statement
National Weather Service St Louis MO
217 AM CST WED MAR 1 2017

ILZ079-101-102-MOZ065-072>075-084-085-099-010900-
Randolph IL-St. Clair IL-Monroe IL-Reynolds MO-Madison MO-
Washington MO-Jefferson MO-Iron MO-Crawford MO-St. Francois MO-
Ste. Genevieve MO-
217 AM CST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...NORTHWESTERN RANDOLPH
AND SOUTHERN ST. CLAIR COUNTIES IN SOUTHWESTERN ILLINOIS...
SOUTHEASTERN CRAWFORD COUNTY IN EAST CENTRAL MISSOURI...IRON COUNTY
IN SOUTHEASTERN MISSOURI...SOUTHERN JEFFERSON COUNTY IN EAST CENTRAL
MISSOURI...STE. GENEVIEVE...NORTHERN REYNOLDS AND NORTHERN MADISON
COUNTIES IN SOUTHEASTERN MISSOURI...WASHINGTON COUNTY IN EAST CENTRAL
MISSOURI AND ST. FRANCOIS COUNTIES IN SOUTHEASTERN MISSOURI UNTIL 300
AM CST...

At 217 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near De Soto to 9 miles east of Salem. Movement
was east at 115 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Farmington, Festus, Waterloo, Bonne Terre, De Soto, Pevely, Desloge,
Crystal City, Ste. Genevieve, Freeburg, Fredericktown, Red Bud,
Herculaneum, Hillsboro, Potosi, Bismarck, Ironton, Leadwood, Barnhart
and Park Hills.

This includes Interstate 55 in Missouri between exits 143 and 180.

This also includes  Washington State Park, St. Joe State Park, St.
Francois State Park, Johnsons Shut-Ins State Park, Hawn State Park,
Fort Davidson Historic Site, Felix Valle House State Park, Elephant
Rocks State Park, Dillard Mill Historic Site, Taum Sauk Mountain
State Park, Missouri Mines Historic Site, and Gov. Dunklin's Grave
Historic Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 400 AM CST for southwestern
Illinois...and southeastern and east central Missouri.

LAT...LON 3758 9131 3759 9131 3759 9116 3761 9115
      3770 9116 3770 9131 3773 9131 3838 9035
      3847 8971 3764 9014 3764 9015 3763 9015
      3749 9022
TIME...MOT...LOC 0817Z 272DEG 101KT 3818 9051 3763 9136

Glass
Local storm report, Mar 1, 2:18 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
218 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND GST     1 ESE SAUGET            38.58N  90.15W
03/01/2017  M70 MPH          ST. CLAIR          IL   ASOS

&&

EVENT NUMBER LSX1700197

MILLER
Local storm report, Mar 1, 2:36 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 AM CST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 AM     TSTM WND GST     FREEBURG                38.43N  89.91W
03/01/2017  M47 MPH          ST. CLAIR          IL   EMERGENCY MNGR

&&

EVENT NUMBER LSX1700198

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 6:14 PM CSTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair, Washington46 min
Feb 28, 6:22 PM CSTSevere Thunderstorm WarningLSXFayette23 min
Feb 28, 6:57 PM CSTSevere Thunderstorm WarningLSXClinton, Marion, Washington48 min
Feb 28, 7:34 PM CSTSevere Thunderstorm WarningLSXRandolph17 min
Feb 28, 8:08 PM CSTTornado Warning Tornado observedLSXRandolph14 min
Feb 28, 8:29 PM CSTSevere Thunderstorm WarningLSXAdams, Pike33 min
Feb 28, 8:37 PM CSTTornado WarningLSXAdams, Pike27 min
Feb 28, 9:07 PM CSTSevere Thunderstorm WarningLSXAdams, Brown, Pike38 min
Feb 28, 9:23 PM CSTTornado WarningLSXBrown, Pike22 min
Mar 1, 2:15 AM CSTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair34 min
Mar 1, 2:17 AM CSTSpecial Weather StatementLSXMonroe43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.